Oklahoma, 2011Flood in Oklahoma, April 24 to 28, 2011
April 24 to 28, 2011 · NWS TSA · 1 event in 1 county or zone
An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. This heavy rainfall resulted in major flooding along the Illinois River near Tahlequah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. This heavy rainfall resulted in major flooding along the Illinois River near Tahlequah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 5:01 PM CST, 44 minutes earlier.
Area forecast discussion, Apr 24, 5:01 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
601 PM CDT SUN APR 24 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
LINE OF TRAINING CONVECTION HAS DEVELOPED ALONG THE FRONTAL
SURFACE FROM MLC TO FYV. LINE HAS SLOWLY BEEN SAGGING
SOUTHWARD...BUT MLC/FYV/FSM SHOULD SEE HEAVY RAIN IN TS THROUGH
MUCH OF THE FIRST 6 HOURS OF THE TAF. NEAR SEVERE WIND GUSTS MAY
OCCUR DURG THE TIME FRAME OF ABOUT 2315Z THROUGH 0030Z AT FSM.
ADDITIONAL SHRA/TSRA WILL BE LIKELY THROUGH THE NIGHT AT ALL
TERMINALS. FRONT WILL MOVE NORTHWARD BY TOMORROW...BRINGING
SOUTHERLY WINDS AND LIFTING CIGS TO THE TERMINALS. ADDITIONAL TSRA
WILL BE POSSIBLE AS THE FRONT MOVES SOUTH AGAIN TOWARD THE END OF
THE VALID TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT SUN APR 24 2011/
DISCUSSION...
MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS MOST
OF THE REGION THROUGHOUT THE DAY TODAY. A BROAD... CONTINUOUS
SWATH OF 3 TO 6 INCH RAINFALL TOTALS LIES FROM WESTERN CREEK AND
OKFUSKEE COUNTIES IN EAST CENTRAL OKLAHOMA TO NORTHERN BENTON AND
CARROLL COUNTIES IN NORTHWEST ARKANSAS. THE WEATHER REGIME THAT
HAS PRODUCED THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
MONDAY... WITH THE STATIONARY FRONTAL BOUNDARY CONTINUING TO BE
THE FOCUS FOR HEAVY RAINFALL. SOIL HAS BECOME SATURATED AND AS
RAINFALL TOTALS CONTINUE TO ADD UP... FLOODING ISSUES WILL BECOME
MORE NUMEROUS ACROSS THE REGION.
AN UPPER LOW WILL FINALLY MOVE ACROSS THE CENTRAL PLAINS MONDAY INTO
TUESDAY... WHICH WILL GIVE THE PERSISTENT STATIONARY FRONT A PUSH TO
THE SOUTHEAST. HOWEVER... UNSTABLE CONDITIONS WILL CONTINUE TO
RESIDE ALONG AND SOUTH OF THE FRONT. WITH THE INCREASED UPPER AND
LOWER LEVEL DYNAMICS... CHANCES FOR SEVERE STORMS ACROSS OUR
SOUTHEASTERN COUNTIES ARE EXPECTED TO INCREASE GREATLY MONDAY AFTERNOON
AND EVENING.
TUESDAY SHOULD PROVIDE A BRIEF RESPITE FROM THE NEARLY CONTINUOUS
THUNDERSTORM AND RAINFALL ACTIVITY. HOWEVER... MODELS HAVE BEEN
CONSISTENT IN SWINGING ONE FINAL LOBE OF THE DEPARTING UPPER LOW
PRESSURE SYSTEM ACROSS THE REGION LATE TUESDAY. THIS LOBE
AND ASSOCIATED VORT MAX WILL QUICKLY GENERATE A SURFACE FRONT THAT
WILL SWING THROUGH THE REGION... INTERACTING WITH THE REMAINING LOW
LEVEL MOISTURE TO PRODUCE ANOTHER ROUND OF CONVECTIVE STORMS LATE
TUESDAY INTO WEDNESDAY.
LESS CLOUDINESS... WARMER TEMPERATURES... AND A MORE TRANQUIL
WEATHER PATTERN IS EXPECTED FROM THURSDAY INTO NEXT WEEKEND.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ055-OKZ056-OKZ057-
OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ066-OKZ067-OKZ068-
OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...22Hazardous weather outlook, Apr 24, 4:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT SUN APR 24 2011
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SUN APR 24 2011
...SIGNIFICANT SEVERE WEATHER...FLASH FLOODING AND RIVER FLOODING
FOR THE NEXT FEW DAYS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND OVERNIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHWEST ARKANSAS AND EAST CENTRAL OKLAHOMA.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A STATIONARY BOUNDARY REMAINS DRAPED ACROSS SOUTHEASTERN OKLAHOMA
INTO THE ARKANSAS RIVER VALLEY LATE THIS AFTERNOON...WITH ONGOING
THUNDERSTORMS GENERALLY ALONG AND NORTH OF THE FRONT. A FEW OF THESE
STORMS COULD BECOME SEVERE INTO THE EVENING HOURS...WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE. ADDITIONAL THUNDERSTORMS MAY MOVE INTO
OR DEVELOP IN THE WARM SECTOR ACROSS SOUTHEAST OKLAHOMA INTO THE
EVENING...WHERE CAP STRENGTH REMAINS MINIMIZED. ANY STORM THAT
DEVELOPS NEAR OR ON THE BOUNDARY COULD POSE A TORNADO THREAT...AT
LEAST INTO THE EARLY TO MID EVENING.
HEAVY RAINFALL WILL BE A MAJOR CONCERN THIS EVENING AND THROUGH THE
OVERNIGHT HOURS...WITH SHOWERS AND THUNDERSTORMS CONTINUING AS THE
LOW-LEVEL JET STRENGTHENS. WIDESPREAD 2 TO 3 INCH RAINFALL HAS
OCCURRED OVER THE PAST 24 HOURS...WITH LOCAL AMOUNTS AROUND 4 TO 5
INCHES IN PARTS OF NORTHWEST ARKANSAS AND EAST CENTRAL OKLAHOMA.
TRAINING OF THUNDERSTORMS WILL EASILY RESULT IN AN ADDITIONAL INCH
OR TWO OF RAIN OVERNIGHT...RESULTING IN FLASH FLOODING AND PROLONGED
PERIODS OF AREAL AND RIVER FLOODING ACROSS THE REGION. SEVERAL AREA
RIVERS...ESPECIALLY IN THE ILLINOIS RIVER BASIN...WILL REMAIN IN
FLOOD INTO EARLY NEXT WEEK.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EMERGENCY
MANAGERS AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR ANY AREAS
THAT ARE PRONE TO FLOODING...AND BE PREPARED TO TAKE APPROPRIATE
ACTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN
POTENTIAL AND HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
EXTENDED DISCUSSION...
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY BEFORE FINALLY EXITING TO THE SOUTH AND EAST TUESDAY
NIGHT INTO WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE MONDAY
AFTERNOON/EVENING AND AGAIN TUESDAY AFTERNOON/EVENING AS A SERIES
OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE PLAINS. THERE WILL BE
THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS WITH
BOTH ROUNDS OF SEVERE WEATHER. THE BEST CHANCES FOR TORNADOES WILL
BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
HEAVY RAIN AND FLOODING WILL BE A MAJOR CONCERN MONDAY AND
TUESDAY AS THE GROUND HAS BECOME MORE SATURATED. FURTHER DETAILS
SEE THE FLASH FLOOD WATCH /OKCFFATSA/ THAT HAS BEEN POSTED THROUGH
MONDAY NIGHT FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR SEVERAL
ROUNDS OF SEVERE WEATHER AND HEAVY FLOODING RAINS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Apr 24, 4:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CDT SUN APR 24 2011
OKZ060-064-242345-
CREEK OK-TULSA OK-
559 PM CDT SUN APR 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
EASTERN CREEK AND CENTRAL TULSA
AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF KELLYVILLE...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...BIXBY...JENKS...
OWASSO...GLENPOOL...MOUNDS...KIEFER...KELLYVILLE AND SAPULPA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3618 9606 3617 9601 3621 9601 3636 9582
3617 9582 3617 9581 3596 9579 3586 9609
3586 9618 3583 9618 3579 9632 3590 9642
TIME...MOT...LOC 2259Z 229DEG 44KT 3587 9630Special weather statement, Apr 24, 5:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT SUN APR 24 2011
OKZ073-075-242345-
LATIMER OK-PITTSBURG OK-
611 PM CDT SUN APR 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
EASTERN PITTSBURG AND WESTERN LATIMER
AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BACHE...MOVING
EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...WILBURTON...HIGGINS...DAMON...GOWEN...HARTSHORNE...
HAILEYVILLE...DOW...BACHE AND ALDERSON.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3478 9570 3503 9569 3507 9535 3506 9535
3506 9531 3475 9528
TIME...MOT...LOC 2312Z 265DEG 32KT 3491 9563Local storm report, Apr 24, 5:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
618 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD PROCTOR 35.97N 94.78W
04/24/2011 ADAIR OK EMERGENCY MNGR
BARON FORK CREEK OUT OF ITS BANKS AND FLOODING HIGHWAY
62.
&&
SFPLocal storm report, Apr 24, 5:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
619 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD CHECOTAH 35.47N 95.52W
04/24/2011 MCINTOSH OK EMERGENCY MNGR
CHECOTAH MIDDLE SCHOOL BUILDINGS BEING FLOODED.
&&
SFPSpecial weather statement, Apr 24, 5:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
624 PM CDT SUN APR 24 2011
ARZ010-019-020-029-250000-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-WASHINGTON AR-
624 PM CDT SUN APR 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
SOUTHEASTERN WASHINGTON AND CRAWFORD
IN WEST CENTRAL ARKANSAS
NORTHERN SEBASTIAN AND WESTERN FRANKLIN
AT 624 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF NATURAL DAM TO CEDARVILLE TO 5 MILES
WEST OF MILL CREEK...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...PLEASANT HILL...MILL CREEK...
PINEY...UNIONTOWN...CONCORD...BIDVILLE...MULBERRY...VESTA...TONEY...
LONELM...CRAVENS...JETHRO...FERN...FORT SMITH...BARLING...LAVACA...
CENTRAL CITY...WINSLOW...MOUNTAINBURG...VAN BUREN...ALMA...
CEDARVILLE...NATURAL DAM...CHESTER...KIBLER...SHIBLEY...FURRY...
DYER...FIGURE FIVE...RUDY...LEE CREEK...LOCKE AND MOUNT GAYLER.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3534 9401 3528 9443 3554 9444 3573 9448
3587 9399 3578 9395 3576 9396 3576 9394
3561 9388
TIME...MOT...LOC 2324Z 260DEG 38KT 3566 9438 3555 9432
3535 9447Special weather statement, Apr 24, 5:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT SUN APR 24 2011
OKZ060-061-250015-
ROGERS OK-TULSA OK-
642 PM CDT SUN APR 24 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN ROGERS AND NORTHEASTERN TULSA
AT 642 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...TULSA...CLAREMORE...CATOOSA...VERDIGRIS...OWASSO AND
COLLINSVILLE.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3649 9575 3619 9552 3617 9563 3617 9576
3614 9577 3610 9591 3622 9600
TIME...MOT...LOC 2342Z 233DEG 35KT 3615 9591Flood, Cherokee
- When
- April 24, 5:45 PM CST to April 28, 4:15 AM CST
- Where
- Cherokee County, Tahlequah to 5 mi SE of Tahlequah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 6:45 pm CDT on April 24th. The river crested at 25.97 feet at 9:00 pm on the 26th, resulting in major flooding (3rd highest crest on record). Devastating flooding occurred along the Illinois River from the Chewey Bridge to the headwaters of Lake Tenkiller. Highway 10 was closed northeast of its intersection with Highway 51 and many cabin parks were severely flooded. Monetary damage estimates were not available. The river fell below flood stage at 5:15 am CDT on the 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 20117 deaths · 59 injured · $240 million · EF3 · 209 events
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 2011$2.2 million · EF2 · 31 events
- Rip Current in Florida, April 24, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, April 24 to 25, 2011$502,000 · 2.75 in hail · 68 events
- Flash Flood and Flooding in Missouri, April 24 to 30, 2011$4.8 million · 6 events
- Flooding in Missouri, April 24 to 30, 2011$1.3 million · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 24 to 25, 2011$220,000 · EF0 · 37 events
- Tornadoes and Flash Flood in Texas, April 24 to 25, 2011$150,000 · EF0 · 38 events
- Flash Flooding and Hail in Arkansas, April 24 to 25, 2011$175,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Kentucky, April 24 to 25, 2011$130,000 · 1.25 in hail · 16 events
- Flooding in Illinois, April 24 to 30, 2011$110,000 · 19 events
- Tornado in Arkansas, April 24, 2011$70,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300231.